Iowa, 2001

Tornadoes in Iowa, April 11, 2001

April 11, 2001 · NWS DVN · 8 events in 6 counties and zones

)Strong surface low pressure lifted from western Kansas into Minnesota during the event. A trailing dryline also moved eastward across Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$133,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Summary of 4/11/01 event: (For additional details, see individual reports for the date.)Strong surface low pressure lifted from western Kansas into Minnesota during the event. A trailing dryline also moved eastward across Iowa. Additionally, dewpoints in the mid 60s, and extreme wind shear made the environment ripe for rotating supercells. Tornado watches issued by the Storm Prediction Center highlighted the "particularly dangerous" nature of the situation. Numerous funnel clouds and tornados occurred during the event across eastern Iowa. Most of the tornadic activity involved brief touchdowns of F0 tornados. Houses, outbuildings, and trees sustained damage throughout the area, but there were no injuries reported during the event. There were also isolated reported of small pea size hail, and 50 to 55 mph winds in extreme northwest Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 11, 1:35 PM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Apr 11, 1:35 PM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
235 PM CDT WED APR 11 2001

W/V AND VIS SATELLITE IMAGERY SHOWING VERY IMPRESSIVE/INTENSE
SPRING STORM WRAPPING UP OVER KS/NE BORDER ATTM. ARCING LINE OF
SEVERE STORMS ACRS EAST NE/WEST IA...MOVING NORTH ON NORTHERN FRINGE
OF DRY SLOT...PUNCHING ACRS EAST KS INTO SOUTHWEST IA. EXPECT SVR
THREAT TO CONTINUE THROUGH THE EVENING ACRS AT LEAST WEST HALF OF
CWA...AS DRY SLOT APPROACHES FROM SOUTH WEST AND WARM FRONT PULLS
ACRS FAR NORTHERN PORTIONS OF CWA. ETA SUGGESTS CAPES TO BUILD OVER
2K J/KG TOWARD 00Z OVER SOUTHWEST THIRD OF CWA...IF INSOLATION
CONTINUES TO BUILD ACRS THAT AREA...VIS LOOP SUGGESTS BREAKS IN
CLOUDS ON THE WAY. ACTIVITY BUILDING ACRS NORTH CENTRAL MO SHOULD
EVENTUALLY AFFECT WESTERN PORTIONS OF CWA...ALREADY IN TOR WATCH.
EAST HALF OF CWA IN RAIN AND SOME EMBEDDED THUNDER...WHICH MAY BE A
SAVING GRACE FOR THAT AREA OF THE CWA...AS IT INHIBITS DE-STABILIZATION.
WILL LET ADDITIONAL WATCHES FALL OUT AS THEY COME...AND BREAK-OUT ZONES
ACCORDINGLY AT PRESS TIME. WILL LET FLASH FLOOD WATCH EXPIRE...BUT
LOCALIZED WATER TROUBLE WILL STILL BE POSSIBLE ACRS THE EAST
AND SOUTHEAST CWA...WHERE POCKETS OF HEAVY RAIN ARE NOW OCCURRING.
STORMS ACRS THE WEST MAY MOVE TOO QUICKLY FOR MUCH OF ANY FLOODING
POTENTIAL.

NEXT CONCERN MAIN IS POSSIBLE WIND ADVISORY FOR TONIGHT AND THU.
BOTH ETA AND AVN SUGGEST BRUNT OF BEST H5-H3 POT VORT INDUCED
DOWNWARD MOMENTUM TRANSFER TO SCRAPE NORTHWEST CWA AROUND 06Z...
HELPING TO DEFLECT SOME OF THE DRY SLOT 50-60 KT H85 FLOW ENERGY
TOWARD SFC. LOW TO MID LEVEL ISOBARS MATCH UP BEST OVERNIGHT AS
WELL...BEFORE BECOMING MORE UN-PARALLEL ON THU. SHORT RANGE MODELS
HANDLING SFC LOW PLACEMENT WELL AT 18Z/UNDERDOING STRENGTH THOUGH/...
AND SIMILAR MOVE SYSTEM TO SOUTHWEST MPX VCNTY BY 06Z...EFFECTIVELY
BATHING CWA IN STRONG SOUTHWEST GRADIENT. EXPECT HUGE ISALLOBARIC
/PRESSURE RISE SURGE SOUTHEAST OF SFC LOW AS WELL ACRS AREA
TONIGHT...MAKING WIND ADVISORY CRITERIA PROBABLE AND WILL GO WITH YET
ANOTHER HEADLINE FOR TONIGHT AND TOMORROW...ALTHOUGH WINDS SHOULD
DECREASE BELOW CRITERIA TOMORROW AFTERNOON. EXPECT WRAP AROUND
STRATOCU AND SOME SHOWERS ON THU...ESPECIALLY ACRS NORTH HALF OF
CWA...AS LOW SYSTEM LIFTS OVER THE NORTHERN GRT LKS. SFC RIDGE TO
SETTLE ACRS THE UPPER MIDWEST BEHIND DEPARTING SYSTEM FOR QUIET
WEATHER THU NIGHT AND FRI...BEFORE NEXT PACIFIC DISTURBANCE RIPPLES
THROUGH WESTERLIES AND BRINGS CHANCE OF RAIN FRI NIGHT.

TRAJECTORIES FOR TONIGHT SUGGEST AIR FROM SD SOURCE REGION GETTING
WRAPPED AROUND SOUTHERN FLANK OF LOW AND ACRS DVN CWA THROUGH 12Z...
BUT FEEL LLVL FLOW WILL BE STILL SOUTHWESTERLY FROM CENTRAL PLAINS AND
WILL LEAN TOWARD WARMER FWC FOR LOWS TONIGHT. WILL LEAN TOWARD FWC HIGHS
ON THU AS WELL..TAKING INTO ACCOUNT SOME CAA FROM THE WEST...ALONG WITH
CLOUD COVER.

.EXTENDED (SAT-WED)...MEDIUM RANGE MODELS ALL GENERALLY AGREE ON
PATTERN CHANGE AND SUBSEQUENT COOL DOWN FOR EARLY NEXT WEEK. MRF AND
EUROPEAN DROP NORTHERN STREAM ENERGY OVER GRT LKS AND CUT OFF UPPER
LOW BY MONDAY NIGHT...AS WEST COAST RIDGE REALLY AMPLIFIES. LATEST
UKMET SIMILAR...BUT NOT AS AMPLIFIED. WILL LEAVE IN PRECIP CHANCES
FOR SUNDAY AND MONDAY AHEAD OF PATTERN FLUX...AND AS UPPER LOW
SPILLS DOWN ACRS THE AREA. PATTERN CHANGE WILL EFFECTIVELY SPILL COLD
CANADIAN AIR/ANTICYCLONES DOWN ACRS THE UPPER MIDWEST FOR COOL DOWN
NEXT WEEK....WITH BOTH MRF AND EURO ADVERTISING -10 C H85 TEMPS DOWN
ACRS THE CWA BY 12Z TUE. WILL LEAVE TUE AND WED DRY AND COOL FOR
NOW...ALTHOUGH DISTURBANCES RIPPLING THROUGH BROAD TROUGH ACRS THE
EASTERN CONUS...MAY KICK OFF SNOW SHOWERS ACRS THE NORTHEAST CWA ON
WED.

.DVN...
IA...WIND ADVISORY FOR EAST IA FOR TONIGHT AND THURSDAY.
IL...WIND ADVISORY FOR NORTHWEST AND WEST CENTRAL IL FOR TONIGHT AND
THURSDAY.
MO...WIND ADVISORY FOR NORTHEAST MO FOR TONIGHT AND THU0RSDAY.

JDH

In the hours before

Special weather statement, Apr 11, 9:25 AM CST, 6 hours before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-111900-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1025 AM CDT WED APR 11 2001

...STORMY WEATHER IS HEADING TOWARD THE AREA...

SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA
EARLY THIS AFTERNOON FOLLOWED BY A LINE OF STRONG TO POSSIBLY SEVERE
THUNDERSTORMS.  THIS LINE IS EXPECTED TO RACE ACROSS EASTERN IOWA
AND NORTHWEST ILLINOIS FROM MID AFTERNOON TO EARLY EVENING.

A RANGE OF WEATHER THREATS EXISTS WITH THIS LINE.  SINCE SOILS ARE
SATURATED...ADDITIONAL RAINFALL WILL TRANSLATE TO RUNOFF AND
POSSIBLY FLASH FLOODING.  THUS...A FLASH FLOOD WATCH REMAINS IN
EFFECT TODAY FOR ALMOST ALL OF THE DAVENPORT COUNTY WARNING AREA.

STRONG WIND SHEAR AND MODERATE INSTABILITY WILL LEAD TO A THREAT OF
SEVERE THUNDERSTORMS.  THESE STORMS WILL BE CAPABLE OF PRODUCING
LARGE HAIL AND DAMAGING WIND...AND A THREAT OF TORNADOES ALSO
EXISTS.

SPOTTER ACTIVATION IS ANTICIPATED THIS AFTERNOON.

BE SURE TO STAY TUNED TO LOCAL MEDIA...NOAA WEATHER RADIO...OR
INTERNET WEATHER SOURCES FOR THE LATEST INFORMATION ON THIS
DEVPELOPING SITUATION.

WOLF

The radar

The Quad Cities radar (KDVN), 123 km away, was scanning. The volume nearest the first event began at 21:24 UTC.

Open the radar archive at this moment

Event by event

8 tornado. Local standard time, as filed.

Tornado, Keokuk

When
April 11, 3:25 PM CST to 3:30 PM CST
Where
Keokuk County, 3 mi SW of Kinross
Rating
F0
Path length
3 mi
Path width
50 yd
Property damage
$90,000
Reported by
NWS STORM SURVEY
Coordinates
41.433, -92.033

An F0 tornado tracked from southwest of Kinross into the community. The public also reported several funnel clouds near the tornado. The tornado damaged farm out buildings. In Kinross, several house were damaged significantly, and many others had roof and siding damage. A shed housing two cars was also destroyed. There was substantial damage to trees and an orchard in the town. There were no injuries.

Tornado, Iowa

When
April 11, 3:40 PM CST to 3:41 PM CST
Where
Iowa County, 3 mi ENE of Parnell
Rating
F0
Path length
0.1 mi
Path width
10 yd
Reported by
TRAINED SPOTTER
Coordinates
41.600, -91.950

A trained storm spotter reported a brief tornado touchdown along county road F52 between Parnell and Holbrook. Only minor damage to vegetation was observed. There were no injuries.

Tornado, Washington

When
April 11, 3:50 PM CST to 3:53 PM CST
Where
Washington County, 3 mi WNW of Kalona
Rating
F0
Path length
0.1 mi
Path width
10 yd
Reported by
TRAINED SPOTTER
Coordinates
41.500, -91.767

A trained storm spotter reported a brief tornado touchdown near Kalona. There were no injuries or damage.

Tornado, Johnson

When
April 11, 4:00 PM CST to 4:05 PM CST
Where
Johnson County, 3 mi S of Oxford
Rating
F0
Path length
2 mi
Path width
50 yd
Property damage
$25,000
Reported by
NEWSPAPER
Coordinates
41.617, -91.833

An F0 tornado moved across rural areas south of Oxford, and destroyed a barn and a garage at two farms. There were no injuries.

Tornado, Johnson

When
April 11, 4:02 PM CST to 4:03 PM CST
Where
Johnson County, Tiffin
Rating
F0
Path length
0.1 mi
Path width
10 yd
Reported by
LAW ENFORCEMENT
Coordinates
41.700, -91.667

Law enforcement reported a brief tornado touchdown in Tiffin. No damage resulted from the F0 tornado, and there were no injuries.

Tornado, Johnson

When
April 11, 4:20 PM CST to 4:21 PM CST
Where
Johnson County, Swisher
Rating
F0
Path length
0.1 mi
Path width
10 yd
Reported by
EMERGENCY MANAGER
Coordinates
41.850, -91.700

An F0 tornado touched down briefly in Swisher. Emergency management reported no major damage, and there were no injuries.

Tornado, Linn

When
April 11, 4:20 PM CST to 4:21 PM CST
Where
Linn County, Cedar Rapids
Rating
F0
Path length
0.1 mi
Path width
10 yd
Reported by
EMERGENCY MANAGER
Coordinates
42.000, -91.650

Emergency management reported a brief tornado touchdown in southeast Cedar Rapids near Kirkwood Community College. There were no injuries and no damage reported. The F0 tornado was observed sucking water from roof tops near the FAA control tower at the Cedar Rapids Airport.

Tornado, Benton

When
April 11, 4:20 PM CST to 4:21 PM CST
Where
Benton County, 2 mi S of Mt Auburn
Rating
F0
Path length
0.1 mi
Path width
10 yd
Property damage
$18,000
Reported by
EMERGENCY MANAGER
Coordinates
42.217, -92.100

Law enforcement reported a brief tornado touchdown at a farm south of Mt. Auburn. The F0 tornado downed large pine and maple trees, and destroyed a barn. There were no injuries.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2001Every state in 2001This day in weather historyThe tornado archive for Iowa, 2001Warnings in Iowa, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5243682, 5243683, 5243684, 5243685, 5243686, 5243687, 5243688, 5243785.